Part of A Practical Guide to HIV Drug Side Effects
Figuring Out the Cause
It will be helpful if you can provide your doctor with information on when your sexual difficulties began, exactly what your problems are, and to what extent you are experiencing them. It may be helpful to ask yourself how your current libido and sexual functioning compares to the past. If your sex drive has always been strong and you realize that recently it is not, tell your doctor. If you never had problems having sex and now you do, this is something your doctor needs to know. The more specific you can be in describing your sexual difficulties, the better.
Sexual difficulties can have a number of different causes. Sexual function often changes as people age. Some people consider this a natural part of life, while others seek to address it. Prescription medications can also be a cause. Sexual difficulties have been reported in many people taking protease inhibitors or antidepressants. If your troubles started shortly after the introduction of any new medication, consider that it could be causing or contributing to the problem. Finally, other factors can contribute to changes in sexual function, including:
When a physical exam and laboratory analysis appear normal, the search for other possible causes should continue. Autonomic neuropathy, a nerve condition that may occur in people with HIV and often remains undiagnosed, has been found to cause impotence in some men with HIV. Nutrient therapies for peripheral neuropathy (see the section on Nerve Pain and Numbness) may help some people.
Not only is it important to find solutions for sexual difficulties, but some can indicate conditions that are very important to address for overall health, such as diabetes, heart disease or thyroid gland disease. If your sexual difficulties persist, a consultation with a urologist, gynecologist or sexologist could be in order.
Testosterone deficiency can contribute to loss of sexual interest in both men and women. In men, it can lead to decreased ability to function (impotence), a loss of muscle mass and overall body cell mass, as well as to fatigue, lack of energy and depression. While testosterone levels drop naturally with age, a deficiency can happen at any time for HIV-positive cisgendered men (non-transgendered men). An evaluation of your testosterone level is important if you are experiencing a decline in sexual interest, erection difficulties, or inability to reach orgasm.
Appropriate hormone replacement can return testosterone levels to normal and reverse sexual problems when testosterone deficiency is the underlying cause. At the same time, restoring normal testosterone levels can help to reverse or prevent other serious problems related to a deficiency. Testosterone gels, creams or patches are preferable to injections because injections can shut down your own remaining testosterone production and can actually cause sexual problems.
Menopause may start earlier, so it may be worth testing levels of estrogen and progesterone in cisgendered women. Deficiencies can contribute to sexual arousal disorder, vaginal wall thinning and dryness, the combination of which can cause difficulty with intercourse and reduced pleasure. Based on your test results, you should discuss with your doctor whether hormone replacement therapy to reverse your symptoms is appropriate. For more information, see the section on Menstrual Changes.
Stress, anxiety and depression are frequently accompanied by sexual problems. Some people find the emotional impacts of living with HIV can affect their sexual function. These issues should be treated through effective counselling and medications as needed.
However, if you are taking medications for depression or chronic anxiety and you develop sexual problems, your medication may be the cause. On the other hand, the antidepressant Wellbutrin (bupropion) can increase sexual desire and function, including ability to reach orgasm in both men and women. Discuss this with your doctor. Check the section Emotional Wellness for more information about possible causes and treatment options for depression.
Sleep medications can also be a problem; they diminish sexual desire significantly in some people. Since many different medications and natural alternatives are available to help with sleeping disorders, many people are able to find an effective substitute. For a full discussion of these possibilities, see the section on Sleep Problems.
Some common sense recommendations to improve your sexual health include:
The erectile dysfunction drugs Viagra (sildenafil), Cialis (tadalafil) or Levitra (vardenafil) can be an option for some men with impotence. However, these drugs interact with a number of other drugs, including some antiretroviral medications and heart disease drugs. These drugs should not be used by anyone taking the heart drug nitroglycerin or other nitrate medications. Nor should they be used along with poppers (amyl nitrite and other alkyl nitrites). These combinations can sharply decrease blood pressure and lead to shock or death. Also, lower doses of erectile dysfunction drugs are recommended in anyone on an antiretroviral treatment that includes a protease inhibitor or a non-nucleoside analogue (non-nuke).
People should use Viagra, Cialis or Levitra only after consulting with their doctor, who can identify possible health issues and potential drug interactions. Erectile dysfunction drugs bought without a prescription -- often from friends, the Internet or other sources -- can be counterfeit and contain ingredients that could be harmful or interact with HIV medications.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)